Alert archive / Oklahoma / Tornado Warnings in 2010
Tornado Warning 37, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 23, 2010, 8:44 PM CDT for Cimarron County, Oklahoma. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2010, 8:44 PM CDT (01:44 UTC)
- Expired
- May 23, 2010, 9:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 199 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:45 PM CDT | TORNADO | 7 W Felt, OK | |
| May 23, 8:53 PM CDT | TSTM WND GST 61 | 1 S Black Mesa Park, OK | 5 SE KENTON |
| May 23, 9:10 PM CDT | HAIL 1 | Black Mesa Park, OK | NICKEL TO QUARTER SIZE HAIL AT BLACK MESA PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2337 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
144
WFUS54 KAMA 240144
TORAMA
OKC025-240215-
/O.NEW.KAMA.TO.W.0037.100524T0144Z-100524T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT SUN MAY 23 2010
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA.
* UNTIL 915 PM CDT
* AT 839 PM CDT...TRAINED SPOTTERS REPORTED A BRIEF TORNADO 10
MILES WEST SOUTHWEST OF WHEELESS...MOVING NORTH AT 30 MPH.
NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO DETECT STRONG
ROTATION IN THIS STORM. IN ADDITION TO THE TORNADO...THIS STORM IS
CAPABLE OF PRODUCING GOLF BALL SIZED HAIL AND STRAIGHT LINE WINDS
IN EXCESS OF 70 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WHEELESS AND
BLACK MESA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER
NOW.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3689 10300 3682 10255 3652 10286 3653 10301
3680 10301
TIME...MOT...LOC 0142Z 202DEG 29KT 3658 10291
$$
JOHNSON2 follow-up statements
990
WWUS54 KAMA 240159
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT SUN MAY 23 2010
OKC025-240215-
/O.CON.KAMA.TO.W.0037.000000T0000Z-100524T0215Z/
CIMARRON OK-
859 PM CDT SUN MAY 23 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WEST
CENTRAL CIMARRON COUNTY...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING STORM THAT HAS A HISTORY OF PRODUCING A
TORNADO. THE MOST DANGEROUS PART OF THIS STORM IS 3 MILES SOUTH OF
WHEELESS...MOVING NORTH AT 30 MPH. IN ADDITION TO THE POSSIBILITY OF
A TORNADO...GOLF BALL SIZE HAIL AND STRAIGHT LINE WINDS IN EXCESS OF
70 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WHEELESS AND BLACK
MESA PARK.
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3680 10301 3689 10300 3683 10264 3664 10282
3664 10301 3672 10301
TIME...MOT...LOC 0158Z 192DEG 26KT 3670 10291
$$
JOHNSON956
WWUS54 KAMA 240211
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT SUN MAY 23 2010
OKC025-240221-
/O.EXP.KAMA.TO.W.0037.000000T0000Z-100524T0215Z/
CIMARRON OK-
911 PM CDT SUN MAY 23 2010
...THE TORNADO WARNING FOR WEST CENTRAL CIMARRON COUNTY EXPIRES AT
915 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE ROTATION
HAS WEAKENED. HOWEVER...THIS STORM REMAINS SEVERE WITH THE POTENTIAL
FOR HALF DOLLAR SIZED HAIL AND STRAIGHT LINE WINDS IN EXCESS OF 60
MPH. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3680 10301 3689 10300 3683 10264 3664 10282
3664 10301 3672 10301
TIME...MOT...LOC 0211Z 192DEG 26KT 3679 10289
$$
JOHNSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:31 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 23, 6:31 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 631 PM CDT SUN MAY 23 2010 .UPDATE... FORECAST WAS UPDATED EARLIER THIS AFTERNOON TO INCLUDE TORNADO WATCH NUMBER 207 UNTIL MIDNIGHT FOR THE NORTHWEST PARTS OF OUR FORECAST AREA. STORMS HAVE STARTED TO DEVELOP AND THE POTENTIAL FOR SEVERE WEATHER SHOULD SPREAD SOUTH OF THE EXISTING WATCH...REQUIRING ANOTHER WEATHER WATCH. MORE NEWS WILL FOLLOW. NUNEZ && .AVIATION... FIRST IMPACT WILL BE FROM THE STRONG TO SEVERE STORMS THAT WERE ALREADY DEVELOPING ALONG THE TEXAS AND NEW MEXICO BORDER. INDIVIDUAL STORMS WERE MOVING NORTH NORTHEAST BUT THE LINE SHOULD TRACK SLOWLY EAST. KDHT COULD BE AFFECTED AS EARLY AS 01Z-02Z WHILE KAMA AND KGUY MAY NOT SEE THESE STORMS UNTIL LATER THIS EVENING. THUNDERSTORM POTENTIAL MAY REACH A BRIEF LULL BEFORE THE NEXT WEATHER DISTURBANCE LAUNCHES ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE TONIGHT THROUGH EARLY MONDAY MORNING. SHOWERS SHOULD PREVAIL WITH A LESSER CHANCE OF THUNDERSTORMS. ALSO...LOW CEILINGS SHOULD DEVELOP BEFORE DAYBREAK AND WILL HOLD FAST THROUGH MID TO LATE MORNING BEFORE THE DRYLINE MIXES EAST AND DRIES OUT THE LOWER LEVELS. NUNEZ && .PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAY 23 2010/ DISCUSSION... THE WEATHER PATTERN CONTINUES TO SET UP FOR A PERSISTENT PERIOD OF OCCASIONAL SHOWERS AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE PRIMARY UPPER LEVEL FOCUS WILL BE THE WESTERN CONUS TROUGH WHICH CONTINUED TO DEEPEN. AT THE SURFACE...THE WEAK FRONT THAT EDGED INTO THE WESTERN OKLAHOMA PANHANDLE EARLIER TODAY...HAS LIFTED NORTH OF THE AREA GIVEN THE AGGRESSIVE SOUTHERLY FLOW. ALSO...A DRYLINE REMAINED POISED NEAR THE TEXAS AND NEW MEXICO BORDER. ACCORDING TO THE 18Z KAMA UPPER AIR SOUNDING...MOISTURE HAS DEEPENED AND LARGE SCALE ASCENT HAS TRIMMED THE CAPPING INVERSION FASTER THAN WHAT THE SHORT RANGE MODELS HAVE PREDICTED. WATER VAPOR SHOWED EVIDENCE OF A SLOW MOVING WEATHER DISTURBANCE. CONDITIONS FAVOR STRONG TO SEVERE STORMS THIS EVENING...BUT DEVELOPMENT IS CONDITIONAL ON THE TIMING OF THE WEATHER DISTURBANCE APPROACHING FROM THE SOUTHWEST AS WELL AS THE REQUIRED DAYTIME HEATING TO INITIATE THUNDERSTORMS. LATER TONIGHT...UPPER LEVEL FORCING ENTERS THE AREA AND IS ANTICIPATED TO BRING ANOTHER ROUND OF THUNDERSTORMS AFTER MIDNIGHT THROUGH MONDAY MORNING. THE DRYLINE MIXES EASTWARD ON MONDAY WHILE THE WESTERN CONUS LOW LIFTS TOWARD THE NORTHERN PLAINS. THE FORCING ASSOCIATED WITH THIS SYSTEM...THE APPROACHING COLD FRONT AND THE EVER PRESENT DRYLINE WILL COMBINE FOR ANOTHER INTENSE ROUND OF STORMS ON MONDAY AFTERNOON AND EVENING...MAINLY OVER THE EASTERN HALF OF THE AREA. WHILE THE UPPER LEVEL SYSTEM LIFTS INTO THE NORTHERN U.S...ANOTHER UPPER LOW PRESSURE DIVES ALONG THE EASTERN PACIFIC AND CHARTERS A SIMILAR COURSE. WE MAINTAINED RAIN CHANCES ON TUESDAY THROUGH WEDNESDAY NIGHT TO ACCOUNT FOR THE UNSETTLED WEATHER EXPECTED. BY THURSDAY...MODELS BUILD AN UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. WHICH MAY LEAD TO A BREAK IN THE STORMY WEATHER. NUNEZ FIRE WEATHER... LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS MAY EDGE INTO THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES ON MONDAY AFTERNOON ..RESULTING IN NEAR CRITICAL FIRE WEATHER CONDITIONS. GIVEN THE CURRENT GREEN UP AND EXPECTED RAINS...WE WILL NOT ISSUE ANY WATCH OR WARNING AT THIS POINT. OTHERWISE...GENEROUS AMOUNTS OF MOISTURE CONTINUE TO STREAM NORTH INTO THE PANHANDLES...AND WILL INCREASE THE CHANCE OF RAIN TONIGHT THROUGH MONDAY. RAIN POTENTIAL SHOULD PERSIST INTO WEDNESDAY NIGHT. NUNEZ && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/08
Hazardous weather outlook, May 23, 4:57 PM CDT, 3 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 457 PM CDT SUN MAY 23 2010 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 457 PM CDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL AND WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT. SOME STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT... CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES MONDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS FROM MONDAY AFTERNOON THROUGH WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. TAB
In the hours before
Special weather statement, May 23, 6:10 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 610 PM CDT SUN MAY 23 2010 OKZ001-232345- CIMARRON OK- 610 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CIMARRON COUNTY. AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM...MOVING NORTH AT 35 MPH. PENNY SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. JOHNSON
Special weather statement, May 23, 6:14 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CDT SUN MAY 23 2010 OKZ001-232345- CIMARRON OK- 614 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CIMARRON COUNTY. AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLACK MESA STATE PARK...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JOHNSON
Local storm report, May 23, 7:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 4 S TEXLINE 36.32N 103.02W
05/23/2010 E1.00 INCH DALLAM TX PUBLIC
&&
EVENT NUMBER AMA1000502
TABLocal storm report, May 23, 8:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 10 S TEXLINE 36.23N 103.02W
05/23/2010 M0.88 INCH DALLAM TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA1000503
TASLocal storm report, May 23, 8:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 S BLACK MESA PARK 36.83N 102.88W
05/23/2010 M59 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1000504
JCLocal storm report, May 23, 8:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TORNADO 11 WSW FELT 36.51N 102.96W
05/23/2010 CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1000505
TASThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:24 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 51 min |
| May 23, 8:10 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 65 min |
| May 23, 8:23 PM CDT | Tornado Warning | AMA | Cimarron | 22 min |
| May 23, 9:10 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 65 min |
| May 23, 9:17 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 58 min |
| May 23, 9:22 PM CDT | Tornado Warning | AMA | Cimarron | 38 min |
| May 23, 9:48 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 31 min |
| May 23, 9:54 PM CDT | Tornado Warning | AMA | Cimarron | 36 min |
| May 23, 9:56 PM CDT | Tornado Warning | AMA | Cimarron | 36 min |
| May 23, 10:15 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 60 min |
| May 24, 11:49 AM CDT | Severe Thunderstorm Warning | AMA | Texas | 56 min |
| May 24, 12:42 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 63 min |
| May 24, 1:40 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 65 min |
| May 24, 2:41 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 49 min |
| May 24, 5:07 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 53 min |
Nearby
Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.